Connecticut, 2010

Damaging Wind in Connecticut, August 16, 2010

August 16, 2010 · NWS OKX · 1 event in 1 county or zone

An approaching cold front triggered an isolated severe thunderstorm, which impacted far northern Fairfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An approaching cold front triggered an isolated severe thunderstorm, which impacted far northern Fairfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 16, 1:47 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 16, 1:47 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
247 PM EDT MON AUG 16 2010

.SYNOPSIS...
A WEAK COLD FRONT OVER CENTRAL PENNSYLVANIA AS OF MIDDAY WILL MOVE
SLOWLY EAST THIS AFTERNOON AND EVENING...BECOMING NEARLY
STATIONARY JUST SOUTHEAST OF LONG ISLAND LATER TONIGHT INTO
TUESDAY. LOW PRESSURE WILL DEVELOP AND MOVE NORTHEAST ALONG THIS
FRONT WEDNESDAY INTO THURSDAY. HIGH PRESSURE WILL RETURN THURSDAY
NIGHT INTO FRIDAY. UNSETTLED WEATHER IS POSSIBLE FOR NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STILL SOME UNCERTAINLY REGRADING THUNDERSTORM POTENTIAL THIS AFTERNOON
AND EARLY EVENING. WATCHING CONVECTIVE BAND OVER CENTRAL NY/PA
ALONG AN APPROACHING COLD FRONT THAT IS EXPECTED TO INTENSIFY THIS
AFTERNOON AND MOVE EAST. A PRE- FRONTAL TROUGH FROM THE MID HUDSON
VALLEY ACROSS NORTHERN NJ INTO PHL METRO APPEARS UNLIKELY TO
INITIATE ANYTHING MORE THAN AN ISOLATED SHOWER/TSTM EARLY THIS
AFTERNOON DUE TO STRATUS DECK STILL IN PLACE AND UNFAVORABLE LOW
LEVEL MOISTURE CONVERGENCE.

SPC CONTINUES A SLIGHT RISK FOR SEVERE THUNDERSTORMS...AND WITH
INCREASING DEWPOINTS...GUSTY WINDS AND HEAVY RAIN HAVE
BEEN MENTIONED.

THE MARITIME INFLUENCE WILL KEEP TEMPERATURES AND THE
THUNDERSTORM THREAT LOWER ACROSS EASTERN LONG ISLAND AND
CONNECTICUT...ALTHOUGH STORMS DRIFTING EAST MAY STILL CARRY A
PUNCH.

DUE TO THE CLOUD COVER...NYC METRO UNLIKELY TO SEE HEAT INDEX
VALUES MUCH HIGHER THAN 90.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY AT THE OCEAN
BEACHES DUE TO A 4-5 FT SWELL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
WARM AND MUGGY THIS EVENING AS THE FRONT SLOWLY SAGS SOUTHWARD.
EXPECT THE BULK OF THE SHOWER ACTIVITY TO BE OVER BY MIDNIGHT.

THE UPPER FLOW BECOMES NEARLY PARALLEL WITH THE FRONT...THUS ITS
EXPECTED TO REMAIN JUST SOUTH OF LONG ISLAND THROUGH WEDNESDAY.
CONFIDENCE IS HIGHER ON TUESDAY BEING A PRETTY NICE DAY WITH HIGH
PRESSURE LOCATED JUST NORTH OF THE FRONT...AND DRY AIR FILTERING
INTO THE REGION.

THE UPPER FLOW BACKS TO THE SW...BRINGING CLOUDS BACK INTO THE
REGION TUESDAY NIGHT INTO WEDNESDAY. A WELL ADVERTISED WAVE OF LOW
PRESSURE DEVELOPING ON THE FRONT MAY HAVE SOME RAIN OUT AHEAD OF
IT...MOVING INTO THE REGION AS EARLY AS WEDNESDAY AFTERNOON. THE
HEAVIEST PRECIP SHOULD HOLD OFF UNTIL WED NIGHT HOWEVER. IT WILL
BE MORE HUMID ON WEDNESDAY...BUT COOLER DUE TO CLOUD COVER AND
ONSHORE FLOW. STILL LOOKING AT THE POTENTIAL FOR HEAVY RAIN...SEE
THE HYDROLOGY SECTION FOR MORE DETAILS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
WAVE OF LOW PRESSURE WILL BE PASSING TO THE SOUTH OF THE AREA ALONG
THE STALLED FRONTAL BOUNDARY THURSDAY. SOME TIMING DIFFERENCES AMONG
ALL THE GUIDANCE. LEANED MORE TOWARD THE ECMWF AND MOVE WAVE
NORTHEAST THURSDAY NIGHT. ONCE WAVE MOVES EAST BY LATE THURSDAY
NIGHT WILL SEE A BRIEF DRY PERIOD INTO EARLY FRI BEFORE ANOTHER COLD
FRONT APPROACHES FROM THE NORTHWEST FRI AFTERNOON. BOUNDARY IS WEAK
AND WILL HAVE SLIGHT CHANCE POPS FRIDAY AFTERNOON.

MODELS INDICATE NOW THAT THIS FRONTAL BOUNDARY WILL ALSO STALL TO
THE SOUTH OF THE AREA WITH ANOTHER WAVE OF LOW PRESSURE DEVELOPING
ALONG IT AND MOVING THROUGH THE REGION NEXT WEEKEND. GFS SEEMED KIND
OF FAST WITH THE ENTRANCE OF THIS NEXT WAVE...SO HAVE SLIGHT CHANCE
POPS FOR SATURDAY AND INCREASING TO CHANCE SAT NIGHT AND SUN. MODELS
INDICATING MORE INSTABILITY WITH THIS SYSTEM SO KEPT THUNDER IN THE
CHANCE POPS.

TEMPERATURES GENERALLY SEASONABLE THROUGH MOST OF THE PERIOD AND
REPRESENT MAINLY A BLEND OF HPC AND MOSGUIDE.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
A WARM FRONT JUST TO OUR WEST AND SOUTH WILL LIFT THROUGH THE
TRI-STATE...WITH A WEAKENING COLD FRONT APPROACHING FROM THE WEST
THIS AFTERNOON...THEN ENTERING THE AREA AS IT DIES OUT TONIGHT.

STRATUS LINGERING AND HANGING IN TOUGH OVER THE AREA...THIS WILL
ALSO GREATLY REDUCE THE POTENTIAL FOR ANY WIDESPREAD CONVECTION.

INTRODUCED TEMPO GROUP FOR SHRA BETWEEN 20Z AND 23Z FOR ALL
TERMINALS...HIGH CONFIDENCE IN TIMING OF THIS ACTIVITY...LOW
CONFIDENCE IN COVERAGE. NOT CONFIDENT ENOUGH IN THUNDER AT ANY
GIVEN LOCATION (LESS THAN A 20% CHANCE). HAVE ADDED A CB GROUP TO
KEWR...KJFK...KLGA WHERE CHANCE IS SLIGHTLY HIGHER.

S-SSW FLOW INCREASES TO 10-15KT BY THIS AFTERNOON. WINDS THEN
BECOME LIGHT AND VARIABLE BY LATE TONIGHT.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: AMENDMENTS POSSIBLE DUE TO CIGS AND POSSIBLE
SHRA. LOW CONFIDENCE IN CONVECTION FORECAST DUE TO BROKEN NATURE
OF THE LINE. BEST CHANCE IS 20-23Z.

KJFK FCSTER COMMENTS: AMENDMENTS POSSIBLE DUE TO CIGS AND POSSIBLE
SHRA. LOW CONFIDENCE IN CONVECTION FORECAST DUE TO BROKEN NATURE
OF THE LINE. BEST CHANCE IS 20-23Z.

KLGA FCSTER COMMENTS: AMENDMENTS POSSIBLE DUE TO CIGS AND POSSIBLE
SHRA. LOW CONFIDENCE IN CONVECTION FORECAST DUE TO BROKEN NATURE
OF THE LINE. BEST CHANCE IS 20-23Z.

KTEB FCSTER COMMENTS: AMENDMENTS POSSIBLE AS CIGS BEGIN TO LIFT. LOW
CONFIDENCE IN CONVECTION FORECAST. BEST CHANCE IS 20-23Z.

KHPN FCSTER COMMENTS: AMENDMENTS POSSIBLE AS CIGS BEGIN TO LIFT. LOW
CONFIDENCE IN CONVECTION FORECAST. BEST CHANCE IS 20-23Z.

KISP FCSTER COMMENTS: HIGH CONFIDENCE IN CIG FCST. LOW CONFIDENCE
IN CONVECTION FORECAST. BEST CHANCE IS 20-23Z.

OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY...
TUESDAY-TUESDAY NIGHT...VFR.
WEDNESDAY-THURSDAY...SUB- VFR POSSIBLE WITH SHRA/TSRA.
THURSDAY NIGHT-FRIDAY...VFR.

&&

.MARINE...
THE COMBO OF 3-4 FT LONG PERIOD SWELLS AND WIND WAVES GENERATED BY
S FLOW INCREASING TO 15-20 KT WILL PRODUCE SEAS UP TO 5 FT ON THE
OCEAN WATERS THROUGH TONIGHT...SO SCAHS REMAINS IN EFFECT. SWELL
AND WINDS SUBSIDE LATE THIS EVENING AND TONIGHT AND SEAS BY TUE
MORNING SHOULD BE BACK BELOW 5 FEET.

WITH THE LONG SWELL MARINERS SHOULD EXERCISE CAUTION AROUND JETTIES
AND INLETS FOR ROUGH CONDITIONS.

&&

.HYDROLOGY...
FOR TODAY...AREA QPF OF UP TO 1/3 INCH...HIGHEST NW OF NYC...BUT
LOCALLY UP TO AN INCH POSSIBLE IN THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING. HIGHER INSTANTANEOUS RAINFALL RATES COULD CAUSE
MINOR URBAN FLOODING.

A MORE SIGNIFICANT RAIN EVENT IS POSSIBLE MIDWEEK AS A WAVE OF
LOW PRESSURE MOVES THROUGH. WHILE TIMING AND AMOUNTS ARE STILL
UNCERTAIN...THE POTENTIAL EXISTS FOR A FEW INCHES OF RAIN
WEDNESDAY NIGHT INTO THURSDAY.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT TUESDAY
     FOR ANZ350-353-355.

&&

SYNOPSIS...BS
NEAR TERM...GOODMAN
SHORT TERM...BS
LONG TERM...MET
AVIATION...IRD
MARINE...MET
HYDROLOGY...BS/MET
Hazardous weather outlook, Aug 16, 11:25 AM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1225 PM EDT MON AUG 16 2010

NJZ002-004-NYZ067-068-171630-
WESTERN PASSAIC-EASTERN PASSAIC-ORANGE-PUTNAM-
1225 PM EDT MON AUG 16 2010

...SEVERE THUNDERSTORM WATCH 619 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEDNESDAY THROUGH THURSDAY...FORECAST MODELS SHOW THE POTENTIAL FOR
LOW PRESSURE TO DEVELOP ALONG A STALLED FRONT JUST SOUTH OF THE
AREA WHICH COULD CAUSE A WIDESPREAD EXCESSIVE RAINFALL EVENT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>007-009-010-NJZ003-005-006-011-NYZ069>074-078-171630-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-BERGEN-ESSEX-HUDSON-UNION-
ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
NORTHWESTERN SUFFOLK-
1225 PM EDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AS A WEAK COLD FRONT APPROACHES...THUNDERSTORMS ARE FORECAST.
A FEW STORMS COULD PRODUCE TORRENTIAL RAINFALL OR DAMAGING WINDS.
THE STORM PREDICTION CENTER HAS PLACED THIS AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEDNESDAY THROUGH THURSDAY...FORECAST MODELS SHOW THE POTENTIAL FOR
LOW PRESSURE TO DEVELOP ALONG A STALLED FRONT JUST SOUTH OF THE
AREA WHICH COULD CAUSE A WIDESPREAD EXCESSIVE RAINFALL EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
THIS EVENING.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075>077-080-171630-
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
1225 PM EDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE OCEAN BEACHES.

AS A WEAK COLD FRONT APPROACHES...THUNDERSTORMS ARE FORECAST.
A FEW STORMS COULD PRODUCE TORRENTIAL RAINFALL OR DAMAGING WINDS.
THE STORM PREDICTION CENTER HAS PLACED THIS AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEDNESDAY THROUGH THURSDAY...FORECAST MODELS SHOW THE POTENTIAL
FOR LOW PRESSURE TO DEVELOP ALONG A STALLED FRONT JUST SOUTH OF
THE AREA WHICH COULD CAUSE A WIDESPREAD EXCESSIVE RAINFALL EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
THIS EVENING.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ081-171630-
SOUTHEASTERN SUFFOLK-
1225 PM EDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE OCEAN BEACHES.

ALSO...AS A WEAK COLD FRONT APPROACHES...SCATTERED THUNDERSTORMS
ARE FORECAST. A FEW STORMS COULD PRODUCE TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEDNESDAY THROUGH THURSDAY...FORECAST MODELS SHOW THE POTENTIAL
FOR LOW PRESSURE TO DEVELOP ALONG A STALLED FRONT JUST SOUTH OF
THE AREA WHICH COULD CAUSE A WIDESPREAD EXCESSIVE RAINFALL EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
THIS EVENING.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ008-011-012-NYZ079-171630-
NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
NORTHEASTERN SUFFOLK-
1225 PM EDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AS A WEAK COLD FRONT APPROACHES...SCATTERED THUNDERSTORMS
ARE FORECAST. A FEW STORMS COULD PRODUCE TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEDNESDAY THROUGH THURSDAY...FORECAST MODELS SHOW THE POTENTIAL
FOR LOW PRESSURE TO DEVELOP ALONG A STALLED FRONT JUST SOUTH OF
THE AREA WHICH COULD CAUSE A WIDESPREAD EXCESSIVE RAINFALL EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
THIS EVENING.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-171630-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1225 PM EDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AS A WEAK COLD FRONT APPROACHES...SCATTERED THUNDERSTORMS ARE
FORECAST. A FEW STORMS COULD PRODUCE WIND GUSTS OVER 35 KT AND
TORRENTIAL RAINFALL WITH VSBY UNDER 1 NM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
THIS EVENING.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Aug 16, 1:47 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
247 PM EDT MON AUG 16 2010

NYZ067-161930-
ORANGE-
247 PM EDT MON AUG 16 2010

...STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ORANGE COUNTY...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALLKILL...OR 8 MILES NORTH OF WALDEN...AND
MOVING EAST AT 35 MPH.

HAIL UP TO NICKEL SIZE...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED
WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4160 7438 4160 7435 4164 7427 4161 7424
      4159 7414 4162 7413 4162 7410 4159 7405
      4159 7396 4156 7396 4153 7399 4144 7399
      4150 7448

MAS
Special weather statement, Aug 16, 2:42 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
342 PM EDT MON AUG 16 2010

NYZ067-162015-
ORANGE-
342 PM EDT MON AUG 16 2010

...STRONG THUNDERSTORM WILL SKIRT NORTHEASTERN ORANGE COUNTY...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALLKILL...MOVING EAST AT 35 MPH.

SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4159 7405 4159 7398 4159 7396 4156 7396
      4154 7398 4151 7399 4153 7420 4160 7421
      4159 7414 4162 7413 4162 7410

NV

The radar

The Brookhaven radar (KOKX), 97 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
August 16, 2:51 PM EST
Where
Fairfield County, 1.73 mi N of Sherman
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.595, -73.498

Trees, poles and wires were reported down at the intersection of Route 39 and Church Road in the town of Sherman.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2010Every state in 2010This day in weather historyWarnings in Connecticut, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257978.